What is antibiotic-associated diarrhea?
Many antibiotics cause diarrhea. This is not an allergic reaction. Antibiotics can upset the natural balance of bacteria in the digestive tract. Too many of the wrong kind of bacteria in the digestive system can cause diarrhea.
The diarrhea is usually mild and will not cause a child to become dehydrated or lose weight. The stools return to normal 1 or 2 days after the child finishes the antibiotic treatment.
How can I take care of my child?
Your child does not need to stop taking the antibiotic. Anti-diarrheal medicines are not necessary. Follow a regular diet with a few simple changes:
- Eat more foods containing starch. Starchy foods are easily digested during diarrhea. Examples are cereal, breads, crackers, rice, mashed potatoes, and noodles.
- Drink more water. Avoid all fruit juices and carbonated drinks.
- Milk and milk products are fine.
- Avoid beans or any other foods that cause loose stools.
- Probiotics contain healthy bacteria (lactobacilli) that can replace unhealthy bacteria in the GI tract.
- Yogurt is the easiest source of probiotics. If your child is over 12 months old, give 2 to 6 ounces (60 to 180 ml) of yogurt twice daily. Today almost all yogurts are “active culture”, which means that they contain live and active bacteria.
- Probiotic supplements in granules, tablets, or capsules are also available in health food stores.
Sometimes the diarrhea causes a rash around the anus. Wash the irritated area with water and then protect the skin with a thick layer of petroleum jelly or other ointment.
When should I call my child's healthcare provider?
Call IMMEDIATELY if:
- Blood appears in the diarrhea.
- Your child shows any signs of dehydration.
Call during office hours if:
- You want to stop the antibiotic.
- You have other concerns or questions.
Written by B.D. Schmitt, MD, author of "Your Child's Health," Bantam Books.
Published by RelayHealth.
Last modified: 2009-06-18
Last reviewed: 2010-06-02
This content is reviewed periodically and is subject to change as new health information becomes
available. The information is intended to inform and educate and is not a replacement for medical
evaluation, advice, diagnosis or treatment by a health care professional.